MAUDE Adverse Event Report: DEPUY SPINE INC EXPEDIUM TAB BREAKER, BODY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

DEPUY SPINE INC EXPEDIUM TAB BREAKER, BODY; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 299704310
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the receiving inspection (ri) for expedium tab breaker, body was conducted identifying that lot number pu118687 was released in a single batch.Batch1: lot qty of (b)(4) units were released on may 23,2017 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.The ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Visual inspection: the expedium tab breaker, body (part # 299704310 / lot # pu118687) was received at us customer quality (cq).The device was received with the leaf spring of the device missing from the assembly.Based on device assembly, the leaf spring was welded onto the tip.Since the tip was missing, it can be deduced that the weld failed thus the device was deemed broken.Magnification shows a fracture surface consistent with device breakage.The reported condition of missing components was confirmed as the weld failed.Device failure/defect identified? yes; weld failure.Leaf spring broke off the tip.Dimensional inspection: dimensional inspection was not performed as internal components were not accessible and the relevant fragment was not returned.Document/specification review: drawing(s) reviewed current & manufactured revisions.Conclusion: the overall complaint was confirmed for the received expedium tab breaker, body as the weld connecting the leaf spring to the tip failed thus the device was broken.Although no definitive root-cause can be determined its possible the device experienced unintended forces.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(4) as follows: it was reported that on an unknown date, prior to use on a patient, the verse tab breaker had no spring clip and flap to retain tabs.There was no patient consequence.Upon investigation findings, this complaint became reportable as a malfunction on (b)(6) 2020.This report involves one (1) expedium spine system tab breaker, body.This is report 1 of 1 for (b)(4).

Brand Name
EXPEDIUM TAB BREAKER, BODY
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10391215
Report Number1526439-2020-01453
Device Sequence Number3668892
Product Code LXH
UDI-Device Identifier10705034467375
UDI-Public(01)10705034467375
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number299704310
Device Catalogue Number299704310
Device Lot NumberPU118687
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/06/2020
Initial Report FDA Received Date08/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1